There are several risk factors for hearing loss when an audiologist reviews a patient’s history. Well known factors include exposure to loud noises, family history of hearing loss, ear surgery, infections and diseases. A lesser known aspect of a patient’s history is medications.
There are over 200 known medications that may damage your ears and affect their functions. Some affect hearing, some affect balance, and some both.
Common offenders include chemotherapy drugs containing platinum, such as cisplatin or carboplatin, certain diuretics/water pills, such as furosemide (Lasix), certain classes of antibiotics (including many ending in –mycin), quinine, salicylates such as high-dose aspirin and medications for ED.
The inner ear has hearing and balance organs in close proximity. A change in blood chemistry may affect either or both. Some medications, such as aspirin, have a temporary effect. Others may be permanent and last long after the drug is out of the bloodstream.
If someone you know has been put on a regimen including one of these medications, be aware of possible ear effects. Often there may be substitutes with less risk to the ears. Allow your physician to help you decide if the benefits of the drug may be worth the risk to the ears.
If you believe a medication has harmed your hearing or balance, contact your physician immediately and have your ears evaluated. As always, we wish to keep you on a CLEAR PATH to good hearing and ear health.